Medicine for Tourette's Disorder
Medicine for Tourette's DisorderSkip to the navigation
Medicine is generally not needed for Tourette's disorder (TD). Usually doctors first work with parents and other caregivers (such as teachers) to educate them about the condition. Behavioral training, such as habit reversal training, creating an appropriate home and school environment, and helping build your child's self-esteem are often tried first.
Sometimes medicines are added to a treatment program when tics are severe or are causing your child a lot of physical, mental, or emotional problems. The goal of using medicine for tics is to improve a child's overall functioning, not to make the tics go away completely.
An overall program that includes medicine may ease a child's general frustration and make him or her more comfortable around other people. Medicine sometimes helps a child with TD feel better mentally and function better at school and at home.
It is important to find out whether a child with TD also has symptoms of other conditions, such as behavior problems or mood disorders. Often problems such as depression or anxiety need to be treated first.
In the United States, treating tics with medicine is often an unlabeled use . This means that the U.S. Food and Drug Administration (FDA) has not approved the medicine specifically for treating tics or has not approved it for use in children. If a doctor suggests that your child take medicine to control tics, ask for an explanation of the benefits and risks. Ask how the medicine works, how long your child can take it, and whether there are any short-term or long-term side effects.
It is sometimes difficult to know whether medicine is helping to control tics. This is because the tics in Tourette's disorder can come and go. Also, tics may return or seem worse when medicine is stopped. Always work with a doctor when you want your child to start or stop taking medicine.
Medicines may target tics or symptoms of associated disorders, such as obsessive-compulsive disorder .
Medicines to treat tics include:
- Clonidine (Catapres), which has been shown to reduce tics by 25% to 35% over 8 to 12 weeks. footnote 1 Known side effects include drowsiness and low blood pressure. It's important to check your child's blood pressure and pulse both at the start of treatment and during it. People who have heart conditions should talk with a doctor about whether they can take clonidine.
- Pimozide (Orap) and haloperidol (only available in generic form), which reduce tic frequency and severity in up to 80 out of 100 people. footnote 2 Because of the side effects, these medicines are rarely the first ones used to treat tics. These side effects may include uncontrolled movements of the jaw, mouth, tongue, cheek, legs, and arms; heart problems; allergies; and drowsiness.
For safety, it is important that your child's doctor know about all the medicines your child is taking.
Botulinum toxin (Botox) is sometimes used as a short-term treatment for severe tics. The medicine is given as an injection (shot) into the area where tics occur frequently, such as the vocal cords, neck, face, arms, or legs. The medicine's effects typically last about 3 or 6 months. footnote 3 In rare cases, serious side effects can occur. Talk to your child's doctor about the risks and benefits of this medicine.
Other medicines are being studied as possible treatments for tics.
Medicines commonly used to treat symptoms of other disorders that are frequently associated with TD include:
- Guanfacine (Tenex), which may be used to treat attention deficit hyperactivity disorder (ADHD) .
- Risperidone (Risperdal) and olanzapine (Zyprexa), which may be used to treat mental health problems, such as bipolar disorder .
Medicines to treat a child for ADHD when the child also has Tourette's disorder
Many doctors consider it safe to give medicines to treat attention deficit hyperactivity disorder (ADHD), with a few exceptions, to children who also have TD. Although high doses of stimulant medicines have been reported to increase tics in some children, controlled research suggests that most children's tics do not get worse with these medicines. And some stimulant medicines have been shown to improve tic symptoms. footnote 4
- Bloch MH, Leckman JF (2007). Tic disorders. In A Martin, FR Volkmar, eds., Lewis's Child and Adolescent Psychiatry, 4th ed., pp. 569–583. Philadelphia: Lippincott Williams and Wilkins.
- Sadock BJ, Sadock VA, eds. (2007). Tic disorders. In Kaplan and Sadock's Synopsis of Psychiatry: Behavioral Sciences/Clinical Psychiatry, 10th ed., pp. 1235–1243. Philadelphia: Lippincott Williams and Wilkins.
- Kurlan R (2010). Tourette's syndrome. New England Journal of Medicine, 363(24): 2332–2338.
- Bloch MH, et al. (2009). Meta-analysis: Treatment of attention-deficit/hyperactivity disorder in children with comorbid tic disorders. Journal of American Academy of Child and Adolescent Psychiatry, 48(9): 884–893.
Primary Medical Reviewer John Pope, MD - Pediatrics
Specialist Medical Reviewer Karin M. Lindholm, DO - Neurology
Current as ofNovember 20, 2015
Current as of: November 20, 2015
To learn more about Healthwise, visit Healthwise.org .
© 1995-2016 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.